Mississippi, 2018

Damaging Winds in Mississippi, May 20, 2018

May 20, 2018 · NWS MOB · 2 events in 1 county or zone

Thunderstorms developed across southeast Mississippi and produced high winds which caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developed across southeast Mississippi and produced high winds which caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 20, 5:25 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 20, 5:25 PM CST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
625 PM CDT Sun May 20 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
00Z issuance...Similar to 24hrs ago, isolated to scattered pop-up
convection ongoing mainly north of the terminals. Radar trends do
show activity over the eastern zones dropping slowly southwest and
have introduced a vicinity of tsra at PNS thru 21.02Z. Otherwise,
convective cloud debris from these storms look to be at mid to
high levels in the near term. Light southeast to south winds
become east to northeast by daybreak Monday. Will maintain the
potential for MVFR cigs also by daybreak with convection
redeveloping during the course of the day. /10

&&

.PREV DISCUSSION... /issued 304 PM CDT Sun May 20 2018/

NEAR TERM /Now Through Monday/...An inverted weak upper trough
over the eastern Gulf of Mexico, north Florida, southern Alabama
and southwest Georgia will continue to move slowly northward, with
an upper weak closed low likely forming over the western Florida
panhandle and much of south Alabama by Monday morning. The surface
ridge extending from the western Atlantic across the southeast
states and northern gulf will persist, however there will be a
very weak easterly wave will move slowly over the northeastern
gulf over the next 24 hours. A light east to southeast wind flow
will remain through noon Monday.

The ongoing isolated to scattered showers and thunderstorms will
persist through mid evening, and dissipate by midnight. Some
isolated storms this evening could develop moderate convection, with
winds up to 40 mph. In addition, a moderate Rip Current Risk will
continue through tonight.

Showers and thunderstorms will redevelop again Monday across the
entire forecast area, with precipitation chances ranging from 50 to
70 percent. Both of the GFS and NAM have MLCapes ranging from 700-
1200 J/kg by early Monday afternoon, so a few of the storms could
become strong with winds up to 40 mph. /22

SHORT TERM /Monday night Through Wednesday night/...A modest
upper trof over the area gradually retreats into the central Gulf
during the period as a Plains upper ridge begins to advance into
the eastern states. A weak surface reflection trof will be
present over the area on Tuesday which will aid in convective
generation and expect scattered to numerous showers and storms to
develop. While this feature dissipates Tuesday night, a surface
low which passes well to the north brings another weak surface
trof into the central Gulf coast states which lingers through
Wednesday. When the upper trof retreats into the central Gulf, an
inverted surface trof is expected to develop with this feature
over the central Gulf (possibly from a weak/remnant tropical
wave), extending from a potential surface low near the Yucatan
Peninsula. Low level convergence along the weak surface trof over
the forecast area may be enhanced a bit on Wednesday due to the
development of this feature. As such, have gone with likely pops
for most of the area on Wednesday. May see some strong storms
develop each day. /29

LONG TERM /Thursday Through Sunday/...An interesting forecast
pattern is in store for the region. An upper ridge weakens while
continuing eastward across the eastern states early in the period
and is followed by an amplifying upper trof which moves from the
north central states into the eastern states through Sunday.
During this evolution, the weak upper trof over the central Gulf
strengthens somewhat and advances northward to the central Gulf
coast. There is a large amount of uncertainty as to what will
transpire with relation to the inverted surface trof which
previously developed over the central Gulf area including the
possible surface low near the Yucatan. Some guidance advances the
surface low northward across the Gulf to the north central Gulf
coast Saturday into Sunday while other guidance has no Gulf
development.  As a compromise, expect a surface trof to persist
over the central Gulf through much of the period and will have to
continue to monitor. Given the uncertainty, have continued with
good chance pops each day through the period. /29

MARINE...Currently a weak surface ridge will persist over the
southeast through the middle of next week. While at the same time a
series of weak inverted troughs move across the northeast Gulf of
Mexico. As a result, winds will be easterly to southeasterly tonight
through Monday, then they become more consistently onshore through
the remainder of the forecast period. Expect rain and thunderstorm
chances to exist everyday through Friday. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 20, 3:52 AM CST, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
452 AM CDT Sun May 20 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-211000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida, southeast Mississippi and the
coastal waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight.

Isolated afternoon thunderstorms may produce brief strong wind
gusts along outflow boundaries with frequent lightning and brief
locally heavy rainfall.

There is a moderate risk of rip currents across area beaches on
today through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ630>632-634>636-650-655-670-675-211000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
452 AM CDT Sun May 20 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds and seas will be locally higher near isolated to scattered
storms. Otherwise, the probability for widespread hazardous weather
is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, May 20, 2:55 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Mobile AL
355 PM CDT SUN MAY 20 2018

ALZ055-202145-
Monroe AL-
355 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MONROE COUNTY UNTIL 445 PM CDT...

At 354 PM CDT, the strong thunderstorm was located 6 miles northwest
of Monroeville, moving southwest at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Monroeville, Frisco City and Peterman.

LAT...LON 3158 8723 3137 8745 3153 8760 3155 8757
      3162 8756 3172 8737
TIME...MOT...LOC 2054Z 050DEG 8KT 3161 8737
Special weather statement, May 20, 3:54 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
454 PM CDT SUN MAY 20 2018

ALZ052-053-202245-
Clarke AL-Washington AL-
454 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL WASHINGTON AND CENTRAL CLARKE COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, the strong thunderstorm was located 6 miles northeast
of Jackson, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson and Leroy.

LAT...LON 3164 8768 3145 8768 3137 8795 3166 8802
TIME...MOT...LOC 2154Z 092DEG 9KT 3155 8781
Special weather statement, May 20, 4:23 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
523 PM CDT SUN MAY 20 2018

ALZ056-060-202315-
Conecuh AL-Covington AL-
523 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL CONECUH AND NORTHWESTERN COVINGTON COUNTIES UNTIL 615 PM
CDT...

At 523 PM CDT, the strong thunderstorm was located near River Falls,
or 7 miles northwest of Andalusia, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andalusia, River Falls, Red Level, Heath and Gantt.

LAT...LON 3151 8651 3135 8643 3123 8671 3146 8681
TIME...MOT...LOC 2223Z 070DEG 9KT 3141 8655
Special weather statement, May 20, 4:50 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT SUN MAY 20 2018

FLZ205-202315-
Okaloosa Inland FL-
550 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN OKALOOSA COUNTY UNTIL 615 PM CDT...

At 550 PM CDT, the strong thunderstorm was located over Laurel Hill,
or 8 miles southwest of Florala, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Laurel Hill.

LAT...LON 3085 8665 3099 8664 3099 8639 3085 8639
TIME...MOT...LOC 2250Z 097DEG 14KT 3093 8643
Special weather statement, May 20, 5:21 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
621 PM CDT SUN MAY 20 2018

FLZ205-202345-
Okaloosa Inland FL-
621 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN OKALOOSA COUNTY UNTIL 645 PM CDT...

At 618 PM CDT, the strong thunderstorm was located 8 miles northeast
of Baker, or 10 miles north of Crestview, moving west at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Blackman, Cannon Town and Karick Lake.

LAT...LON 3082 8650 3081 8679 3100 8679 3099 8652
TIME...MOT...LOC 2318Z 083DEG 12KT 3091 8660
Special weather statement, May 20, 7:29 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
829 PM CDT SUN MAY 20 2018

MSZ075-210215-
Perry MS-
829 PM CDT SUN MAY 20 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN PERRY COUNTY UNTIL 915 PM CDT...

At 829 PM CDT, the strong thunderstorm was located over Richton,
moving west at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Richton.

LAT...LON 3143 8915 3143 8884 3123 8884 3123 8915
TIME...MOT...LOC 0129Z 093DEG 11KT 3134 8895

The radar

The Mobile radar (KMOB), 99 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 20, 7:29 PM CST to 7:31 PM CST
Where
Perry County, 1 mi SSE of Richton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.337, -88.944

High winds damaged a roof and porch column on a house and an RV sustained damage to the awning extension.

Thunderstorm Wind, Perry

When
May 20, 7:29 PM CST to 7:31 PM CST
Where
Perry County, Richton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.350, -88.950

High winds downed a tree and a window to a business in downtown Richton sustained damage due to a sign being blown into it.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761103, 761104.